BATAVIA – The Batavia Police Department is using an opioid antidote to save the lives of heroin overdose victims.
All Batavia police officers are equipped with a device for administering the medication as a mist into the nostrils of overdosing heroin users. In the last several months of 2017, police used the antidote during four separate incidents, each time reviving an unconscious person who had stopped breathing.
“We’re trying to save lives any way we can,” Batavia Police Chief Dan Eul said.
The opioid epidemic is a national crisis that has hit home in Batavia, and local police are on the front line.
When heroin users overdose, their bodies become so relaxed they essentially forget to continue breathing, Eul said.
“Sometimes they are turning blue,” the chief said.
Eventually, when the body calls for oxygen, the result is “a deep, hard snore” that is often what alerts family or neighbors to the emergency, Eul said.
The recent run in heroin overdose incidents began Sept. 27, Eul said, when an unconscious 34-year-old man in a parked vehicle in a residential neighborhood was noticed by a passing pedestrian.
Officers Emil Jensen and Elizabeth Webb responded, Eul said. Quickly determining that the man had ingested heroin, the officers administered two doses of Narcan, a brand name for the medication known generically as naloxone, which blocks the effects of opioids. The man was revived.
Use of multiple doses to revive a heroin overdose victim is not uncommon, Eul said.
The next incident was Nov. 20, when a 28-year-old woman was discovered unconscious in the garage of a Batavia house by someone else in the home, Eul said. Officers Rich Hall, John Kahl and Nick Burdett responded. Two doses of Narcan were sprayed into the victim’s nostrils in order to bring her back to consciousness.
Just a few days later on Nov. 25, a 28-year-old-man was discovered unconscious in a restaurant bathroom stall after he could be heard snoring. Officer Ed Handel responded, administering more than one dose before transferring the victim to the care of an ambulance crew.
Finally on Dec. 1, there was the case of a 21-year-old man whose family called police from their home.
“His heart had stopped beating,” Eul said, “His face and lips had turned blue.”
Sgt. Tim O’Brien and Officer Will Thrun responded to the emergency. O’Brien said the overdose victim was lying outside a bathroom in a second-floor hallway.
“Once I saw the needle and the spoon is when I started the Narcan and the CPR,” O’Brien said. “It took a second dose.”
It is fortunate that every officer carries the medication, because that second dose came from Thrun, O’Brien said.
When the antidote takes effect, the revival of the victim is a sight to behold, O’Brien said.
“It’s amazing to see someone who seems to be dead seemingly come back to life,” O’Brien said. “It’s unbelievable how effective this drug is.”
The overdose victim suffers few side effects from the antidote except for a headache, O’Brien said, adding that officers know they can safely administer the drug even if it turns out that the person did not take heroin.
All the officers who responded to these emergencies received a life-saving award and a letter of commendation, Eul said.
Heroin use is nothing new, but the drug is more deadly than ever because it is being cut, or mixed, with fentanyl, a more powerful synthetic cousin.
People are getting hooked on opioids because painkillers like OxyContin are being over-prescribed, Eul said, and because lawmakers are sending the wrong message by decriminalizing or even legalizing marijuana, a gateway drug.
“We’ve created our own mess,” Eul said.